Managing Abnormal Heart Rhythm in the Performance Horse

Exercise intolerance often is first sign that a performance horse has an abnormal heart rhythm, said Kelsey A. Hart, DVM, PhD, Dipl. ACVIM, internal medicine clinician and graduate fellow in the department of large animal medicine at the University of Georgia, at the American Veterinary Medical Association meeting in Atlanta.

"It can be acute exercise intolerance where the horse is racing and all of a sudden just quits and can't race anymore," she said, “or it can be more subtle--the horse just isn't performing at the owner’s desired level or not moving up the levels like they would like."

One of the most common cardiac problems associated with poor performance is atrial fibrillation, an abnormal heart rhythm that involves the upper two chambers (the atria) of the heart. "A fib" occurs when the muscles in the atria quiver (or fibrillate) instead of having a coordinated contraction or heartbeat, explained Hart.

The heart rhythm in paroxysmal (spastic) A fib, which is often diagnosed in the racehorse that just quits racing, almost always returns to normal on its own. "It usually only lasts a day or two, and the horse will spontaneously convert back to sinus (regular) rhythm, and you don't need to treat this horse," she said.

However, if the problem lasts more than a few days (sustained atrial fibrillation), the horse's outlook is not as good. "If the horse needs to go back to doing its job, and it is not performing at the desired level, then a veterinarian may attempt to convert that horse back to a sinus rhythm either pharmacologically or electrically. Whether or not that will work depends on whether the horse has underlying cardiac disease and how long the horse has been in atrial fibrillation," said Hart. If A fib has been present in a horse for more than four months, there is a 60% chance the A fib will recur even if the horse initially responds well to treatment.

If the horse does not have underlying heart disease, such as an enlarged heart, then it is reasonable to try to return the heart rhythm to normal. This usually involves giving a sodium channel blocker (quinidine gluconate or quinidine sulfate) that slows the atrial fibrillation to allow the regular heart rhythm to take over. However, horses can have severe side effects, including death.

Another option is transvenous electrocardioversion, during which a jolt of electricity is delivered directly to the heart by an electrode inserted through a long catheter in the jugular vein. This is similar to defibrillation with paddles used in people, where a jolt of electricity is used to "reset" the heart's rhythm.

Although common in human medicine, electrocardioversion is a new technique in horses that is only performed at a few equine veterinary centers. The horse needs to be under general anesthesia, which also carries risks.

About the Author

Marie Rosenthal, MS

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners